Purpose of review: Angioedema is a serious complication of renin–angiotensin system inhibitor therapy. The incidence is 0.1–0.7%. It consists of nonpitting edema and involves the face and lips. In severe cases, it extends to pharyngeal and laryngeal structures.
Recent findings: Decreased degradation of bradykinin and its metabolites is thought to be a culprit. When the angiotensin-converting enzyme is inhibited, bradykinin metabolism is dependent on degradation by neutral endopeptidase, dipeptidyl peptidase IV, and aminopeptidase P. When these enzymes are inhibited, as in treatment of diabetes or in transplant recipients, the incidence of angioedema increases significantly. African-Americans, people over 65, women, and those with a history of smoking are especially at risk. A fiberoptic laryngeal examination should be performed in all patients. Patients with rapid progression of symptoms are at risk for airway compromise. Supportive treatment with steroids and antihistamines is not very effective. Recently, icatibant, a bradykinin receptor antagonist, has been used to successfully shorten the resolution of edema.
Summary: Trauma of the airway, especially during difficult intubation, may precipitate severe angioedema. In cases with laryngeal involvement, fiberoptic intubation may be necessary. After the episode of angioedema, lifetime discontinuation of all renin–angiotensin inhibitors may be warranted.
Department of Anesthesiology, Northwestern University, Feinberg School of Medicine, Chicago, Illinois, USA
Correspondence to Ljuba Stojiljkovic, MD, PhD, Associate Professor of Anesthesiology, Department of Anesthesiology, Northwestern University, Feinberg School of Medicine, Feinberg Pavilion, Suite 5-704, 251 E. Huron Street, Chicago, IL 60611, USA. Tel: +1 312 926 8369; e-mail: firstname.lastname@example.org